QUT ePrints

Numerical methods for second-order stochastic differential equations

Burrage, Kevin, Lenane, Ian , & Lythe, Grant (2007) Numerical methods for second-order stochastic differential equations. SIAM Journal on Scientific Computing, 29(1), pp. 245-264.

View at publisher

Abstract

We seek numerical methods for second‐order stochastic differential equations that reproduce the stationary density accurately for all values of damping. A complete analysis is possible for scalar linear second‐order equations (damped harmonic oscillators with additive noise), where the statistics are Gaussian and can be calculated exactly in the continuous‐time and discrete‐time cases. A matrix equation is given for the stationary variances and correlation for methods using one Gaussian random variable per timestep. The only Runge–Kutta method with a nonsingular tableau matrix that gives the exact steady state density for all values of damping is the implicit midpoint rule. Numerical experiments, comparing the implicit midpoint rule with Heun and leapfrog methods on nonlinear equations with additive or multiplicative noise, produce behavior similar to the linear case.

Impact and interest:

21 citations in Scopus
Search Google Scholar™
19 citations in Web of Science®

Citation countsare sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 44500
Item Type: Journal Article
Keywords: damped harmonic oscillators with noise, stationary distribution, stochastic Runge¿Kutta methods, implicit midpoint rule, multiplicative noise
DOI: 10.1137/050646032
ISSN: 1064-8275
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > APPLIED MATHEMATICS (010200)
Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > NUMERICAL AND COMPUTATIONAL MATHEMATICS (010300)
Australian and New Zealand Standard Research Classification > INFORMATION AND COMPUTING SCIENCES (080000) > COMPUTATION THEORY AND MATHEMATICS (080200)
Divisions: Past > QUT Faculties & Divisions > Faculty of Science and Technology
Deposited On: 25 Aug 2011 08:12
Last Modified: 01 Mar 2012 00:35

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page